|| Checking for direct PDF access through Ovid
Since statins have pleiotropic effects on inflammation and coagulation that may interrupt delirium pathogenesis, we tested the hypotheses that statin exposure is associated with reduced delirium during critical illness, whereas discontinuation of statin therapy is associated with increased delirium.Multicenter, prospective cohort study.Medical and surgical ICUs in two large tertiary care hospitals in the United States.Patients with acute respiratory failure or shock.None.We measured statin exposure prior to hospitalization and daily during the ICU stay, and we assessed patients for delirium twice daily using the Confusion Assessment Method for the ICU. Of 763 patients included, whose median (interquartile range) age was 61 years (51–70 yr) and Acute Physiology and Chronic Health Evaluation II was 25 (19–31), 257 (34%) were prehospital statin users and 197 (26%) were ICU statin users. Overall, delirium developed in 588 patients (77%). After adjusting for covariates, ICU statin use was associated with reduced delirium (p < 0.01). This association was modified by sepsis and study day; for example, statin use was associated with reduced delirium among patients with sepsis on study day 1 (odds ratio, 0.22; 95% CI, 0.10–0.49) but not among patients without sepsis on day 1 (odds ratio, 0.92; 95% CI, 0.46–1.84) or among those with sepsis later, for example, on day 13 (odds ratio, 0.70; 95% CI, 0.35–1.41). Prehospital statin use was not associated with delirium (odds ratio, 0.86; 95% CI, 0.44–1.66; p = 0.18), yet the longer a prehospital statin user’s statin was held in the ICU, the higher the odds of delirium (overall p < 0.001 with the odds ratio depending on sepsis status and study day due to significant interactions).In critically ill patients, ICU statin use was associated with reduced delirium, especially early during sepsis; discontinuation of a previously used statin was associated with increased delirium.